Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 43, NWS Riverton, WY

July 13, 2009Big Horn County, Washakie County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 13, 2009, 3:48 PM MDT for Big Horn County, Washakie County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2009, 3:48 PM MDT (21:48 UTC)
Expired
Jul 13, 2009, 4:30 PM MDT
In force
42 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon

Counties Big Horn County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 138 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.8 hours before the alert went out and 396 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:56 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 13, 1:56 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
156 PM MDT MON JUL 13 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY
COLD FRONT PUSHING THROUGH WRN WYOMING ATTM WITH DRY SW WINDS
FINALLY SURFACING IN CENTRAL WYOMING. DEW POINTS HELD AROUND 50
FOR A WHILE FROM LND AND RIW TO CPR BUT NOW THE SW WINDS COMING
OFF THE WINDS HAVE LOWERED THE DEW POINTS INTO THE 30S IN LND AND
SOON IN RIW. CPR IS HOLDING A LITTLE LONGER BUT THE SW WINDS WILL
MAKE IT THERE SHORTLY. DEW POINTS WILL HOLD UP NORTH LONGER BUT
WITH TEMPS ONLY IN THE MID 70S TO LOWER 80S...THE CIN IS STILL
SHOWING UP ON THE LAPS ANALYSIS. CHATTED WITH SPC ON SVR POTENTIAL
BUT OUR FEELING IS THAT THE TIME IS LIMITED WITH DRY SW WINDS
SPREADING ACROSS THE AREA IN THE NEXT FEW HOURS. BEST AREA WILL BE
THE FAR NORTH FOR A FEW MORE HOURS BEFORE THE FRONT PASSES. UPPER LOW
TRACKS ACROSS THE NORTH TONIGHT WITH WRAPAROUND SHOWERS PUSHING
BACK INTO THE FAR NORTH...ESPECIALLY NW BY TUESDAY MORNING ALONG
WITH MUCH COOLER H7 AIR. WITH FORECAST H7 TEMPS DOWN BETWEEN 0C
AND 1C...WE WILL LIKELY SEE A LITTLE SNOW ABOVE 9000 TO 10000 FEET
LATE TONIGHT AND TUESDAY MORNING. TRAVELLERS OVER BEARTOOTH PASS
MAY RUN INTO A LITTLE OF THAT EARLY TUESDAY. OTHERWISE...MUCH
COOLER ACROSS THE AREA ON TUESDAY WITH SHOWERS CONFINED TO THE FAR
NORTH. ON WEDNESDAY...A WEAK CLIPPER MAY BRUSH THE NORTH WITH A
FEW MTN SHOWERS. THE RIDGE STARTS TO NOSE IN ON THURSDAY FOR A DRY
AND WARMER DAY. THE ONLY QUESTION ON THAT WILL BE THE POTENTIAL
FOR A FRONT THAT SHOULD MOVE THROUGH LATE WEDNESDAY TO LINGER IN
THE ERN ZONES AND KEEP THOSE AREAS A LITTLE COOLER. GUIDANCE IS
NOT SHOWING THAT RIGHT NOW SO WILL KEEP WARMER TEMPS GOING FOR
NOW.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
WITH HIGH PRESSURE OVER THE DESERT SOUTHWEST AND GREAT BASIN...AND
A SERIES OF FAST MOVING SHORT WAVE TROUGHS MOVING INLAND FROM THE
PACIFIC...ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN HIGH PLAINS...
WYOMING WILL BE INFLUENCED BY SURGES OF SUBTROPICAL MOISTURE MOVING
UP ALONG THE WEST SIDE OF THE HIGH...AND ALSO BY LIFT AND JET
DYNAMICS ASSOCIATED THESE NORTHERN SHORT WAVE TROUGHS. THE DAILY
TIMING OF SHORT WAVES WILL HAVE A SIGNIFICANT IMPACT ON POTENTIAL
CONVECTION WHICH WILL BE MOST LIKELY IN THE WESTERN MOUNTAINS AND
ACROSS THE NORTH. WITH DIFFICULTIES IN FORECASTING LOCATION AND
STRENGTH OF CONVECTION IN THE FIRST 24 HOURS OF THE FORECAST...
ACCURACY IN THE 4 TO 8 DAY TIME RANGE IS HIGHLY DIFFICULT.
TEMPERATURES WILL ALSO BE STRONGLY INFLUENCED BY THE TIMING OF THE
TROUGHS AND ASSOCIATED CONVECTIVE CLOUD COVER AND PRECIPITATION.
VERY HARD TO TIME THESE TROUGHS IN THE 4 TO 8 DAY TIME FRAME AND
HAVE MADE MINIMAL CHANGES TO THE EXTENDED AT THIS TIME. MODEL
TEMPERATURES INDICATE WARMING OF TEMPERATURES FRIDAY THROUGH
SUNDAY...WHICH SEEMS REASONABLE...WITH LOW RELATIVE HUMIDITY
ESPECIALLY ACROSS THE SOUTH IN THE RED DESERT. WITH A SERIES OF
TROPICAL WAVES/DEPRESSIONS OFF BAJA...WITH THREAT OF TROPICAL
STORMS...THE IMPACT OF THE NORTHWARD SURGE OF MOISTURE IS ALSO IN
QUESTION WITH THE MODELS. WITH A DEEPER MONSOON PUSH...MUCH MORE
WIDESPREAD PRECIPITATION WOULD BE IN STORE. THESE ISSUES PROVIDE
FOR INCREASED UNCERTAINTY IN THE EXTENDED FORECAST AND LOWER
CONFIDENCE IN THE CURRENT FORECAST.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER PORTIONS OF
THE FORECAST AREA THROUGH TONIGHT. THESE SHOWERS MAY LEAVE PORTIONS
OF THE WESTERN AND NORTHERN MOUNTAINS OBSCURED THROUGH THE EARLY
EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER INTO
TUESDAY AFTERNOON ACROSS THE NORTHERN MOUNTAINS. BRIEF PERIODS OF
MVFR CONDITIONS WILL BE POSSIBLE FOR STORMS MOVING OVER AREA
AIRPORTS. MEANWHILE...WIND ACROSS THE AREA WILL REMAIN ELEVATED
THROUGH 09Z FOR MUCH OF THE AREA...ESPECIALLY THE WIND CORRIDOR
BETWEEN KRKS AND KCPR. WIND TO 20 KTS WILL REMAIN POSSIBLE THROUGH
TUESDAY AFTERNOON.

&&

.FIRE WEATHER...
STRONG SOUTHWEST WINDS WILL CONTINUE TO INCREASE AND SPREAD NORTHEAST
AHEAD OF A COLD FRONT MOVING INTO WESTERN WYOMING THIS AFTERNOON.
A PERIOD OF GUSTY WEST TO NORTHWEST WINDS WILL ACCOMPANY FRONTAL
PASSAGE INTO THE EVENING HOURS...ESPECIALLY EAST OF THE DIVIDE.
TEMPERATURES WILL BE AROUND 10 DEGREES COOLER IN MANY AREAS WITH
BREEZY AREAS. TEMPERATURES WILL BEGIN TO REBOUND ON WEDNESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTH HALF
OF THE DISTRICT WITH LESS STORMS IN THE SOUTH THROUGH EARLY THIS
EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE OVERNIGHT
UP NORTH AND CONTINUE IN THE FAR NORTH THROUGH TUESDAY. A BRIEF
PERIOD OF SNOW IS POSSIBLE IN THE YELLOWSTONE NATIONAL PARK ABOVE
9500 FEET LATE TONIGHT AND TUESDAY MORNING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...C.BAKER
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jul 13, 5:01 AM MDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MDT MON JUL 13 2009

WYZ001>020-022>030-141101-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND NORTHERN
WYOMING THIS MORNING THROUGH THIS AFTERNOON. THUNDERSTORMS
WILL SPREAD INTO CENTRAL AND EASTERN COUNTIES AROUND MID DAY
AND CONTINUE INTO LATE AFTERNOON. STRONGER THUNDERSTORMS COULD
PRODUCE LARGE HAIL...VERY HEAVY RAIN AND STRONG TO SEVERE WIND GUSTS.
IN ADDITION...STRONG WEST TO SOUTHWEST WINDS...AND LOW RELATIVE
HUMIDITY WILL RESULT IN AN INCREASED LOCAL FIRE SPREAD DANGER THIS
AFTERNOON AND EVENING MAINLY OVER THE SOUTHERN HALF OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A THREAT OF THUNDERSTORMS...ESPECIALLY IN THE NORTHERN
AND WESTERN MOUNTAINS THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT RAINFALL...WIND GUSTS IN
EXCESS OF 40 MPH...AND HAIL TODAY.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 13, 12:07 PM MDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1207 PM MDT MON JUL 13 2009

WYZ002-016-131845-
ABSAROKA MOUNTAINS-UPPER WIND RIVER BASIN-
1207 PM MDT MON JUL 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...HOT SPRINGS AND PARK
COUNTIES UNTIL 1245 PM MDT...

AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DOUBLE CABIN CAMPGROUND...OR 16 MILES NORTH
OF DUBOIS...MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHWESTERN FREMONT...SOUTHERN PARK AND WESTERN HOT
SPRINGS COUNTIES...INCLUDING THE LOCATION OF DOUBLE CABIN
CAMPGROUND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF A STURDY STRUCTURE IS NOT
AVAILABLE...SEEK SHELTER IN A VEHICLE WITH THE WINDOWS UP.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4404 10940 4375 10910 4365 10961 4379 10970
TIME...MOT...LOC 1806Z 245DEG 13KT 4375 10954

BRANHAM
Special weather statement, Jul 13, 1:12 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
112 PM MDT MON JUL 13 2009

WYZ003-004-132000-
CODY FOOTHILLS-NORTH BIG HORN BASIN-
112 PM MDT MON JUL 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR BIG HORN AND PARK COUNTIES UNTIL
200 PM MDT...

AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF U.S. HWY 14A MILE MARKER
10...OR 11 MILES NORTHEAST OF CODY...MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHEASTERN PARK AND NORTHWESTERN BIG HORN COUNTIES...
INCLUDING THE LOCATIONS OF BYRON...LOVELL...HWY 310/789 MILE MARKER
230 AND U.S. HWY 14A MILE MARKER 50...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4473 10812 4446 10890 4464 10905 4501 10875
      4500 10838
TIME...MOT...LOC 1913Z 241DEG 32KT 4459 10883

BRANHAM
Special weather statement, Jul 13, 2:18 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
218 PM MDT MON JUL 13 2009

WYZ003-004-132100-
CODY FOOTHILLS-NORTH BIG HORN BASIN-
218 PM MDT MON JUL 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR BIG HORN AND PARK COUNTIES UNTIL
300 PM MDT...

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF ELK BASIN...OR 9 MILES NORTH OF
POWELL...MOVING EAST NORTHEAST AT 40 MPH.

ONE HALF TO THREE QUARTER INCH DIAMETER HAIL...AND WINDS AROUND 50
MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHEASTERN PARK AND NORTHWESTERN BIG HORN COUNTIES...
INCLUDING THE LOCATION OF DEAVER...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4496 10838 4478 10894 4493 10907 4501 10897
      4501 10845
TIME...MOT...LOC 2017Z 252DEG 37KT 4487 10881

BERC
Special weather statement, Jul 13, 2:56 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
256 PM MDT MON JUL 13 2009

WYZ002>004-132300-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN-
256 PM MDT MON JUL 13 2009

THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE AREA THROUGH 5 PM.
DANGEROUS CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS TO 50 MPH...
AND ONE QUARTER TO ONE HALF INCH HAIL ...ALONG WITH BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

BERC
Special weather statement, Jul 13, 3:45 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
345 PM MDT MON JUL 13 2009

WYZ011-132215-
SOUTHEAST JOHNSON COUNTY-
345 PM MDT MON JUL 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 415 PM
MDT...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF FORT RENO HISTORICAL SITE...
OR 30 MILES NORTHEAST OF KAYCEE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN JOHNSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4378 10613 4394 10626 4416 10600 4416 10599
      4399 10599 4382 10600 4381 10600
TIME...MOT...LOC 2145Z 238DEG 23KT 4391 10609

BRANHAM

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:22 PM MDTSpecial Weather StatementRIWHot Springs68 min
Jul 12, 7:02 PM MDTSpecial Weather StatementRIWJohnson58 min
Jul 12, 7:19 PM MDTSevere Thunderstorm WarningRIWBig Horn, Johnson, Washakie41 min
Jul 12, 7:32 PM MDTSpecial Weather StatementRIWNatrona58 min
Jul 12, 8:07 PM MDTSpecial Weather StatementRIWWashakie53 min
Jul 12, 8:30 PM MDTSpecial Weather StatementRIW60 min
Jul 12, 8:45 PM MDTSpecial Weather StatementRIWNatrona60 min
Jul 13, 2:48 AM MDTSpecial Weather StatementRIWPark42 min
Jul 13, 3:24 AM MDTSpecial Weather StatementRIWPark81 min
Jul 13, 4:24 AM MDTSpecial Weather StatementRIWBig Horn66 min
Jul 13, 12:07 PM MDTSpecial Weather StatementRIW38 min
Jul 13, 1:12 PM MDTSpecial Weather StatementRIWBig Horn48 min
Jul 13, 2:57 PM MDTSevere Thunderstorm WarningRIWBig Horn, Park, Washakie35 min
Jul 13, 3:45 PM MDTSpecial Weather StatementRIWJohnson30 min
Jul 13, 4:16 PM MDTSevere Thunderstorm WarningRIWBig Horn, Johnson44 min
Jul 13, 4:40 PM MDTSpecial Weather StatementRIWWashakie50 min
Jul 13, 5:00 PM MDTSpecial Weather StatementRIWSheridan45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.